Alert archive / Illinois / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS Quad Cities, IA

September 10, 2019Stephenson County, Illinois

NWS Quad Cities, IA issued this areal flood warning at Sep 10, 2019, 11:36 AM CDT for Stephenson County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2019, 11:36 AM CDT (16:36 UTC)
Expired
Sep 10, 2019, 5:30 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 107 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

092 
WGUS43 KDVN 101636
FLWDVN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
1136 AM CDT Tue Sep 10 2019

ILC177-102230-
/O.NEW.KDVN.FA.W.0021.190910T1636Z-190910T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stephenson IL-
1136 AM CDT Tue Sep 10 2019

The National Weather Service in the Quad Cities has issued a

* Flood Warning for Small Streams in...
  North central Stephenson County in northwestern Illinois...

* Until 530 PM CDT.

* At 1136 AM CDT, emergency management reported flooding in 
  Orangeville, due to Richland Creek.  3 to 4.5 inches of rain have 
  fallen overnight along the creek and into southern Wisconsin. This 
  water will remain high the rest of this afternoon, and begin 
  falling by mid afternoon. 

* Some locations that will experience flooding include...
  Buena Vista, Oneco, Orangeville, Red Oak and Damascus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in and after a heavy rain event. Do not 
attempt to cross flooded roads. Find an alternate route.

&&

LAT...LON 4250 8960 4238 8965 4236 8970 4250 8972

$$

Ervin

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this areal flood warning went out at Sep 10, 10:50 AM CDT, 46 minutes earlier.

Area forecast discussion, Sep 10, 10:50 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1050 AM CDT Tue Sep 10 2019

.UPDATE...
Issued at 1047 AM CDT Tue Sep 10 2019

Elevated storms continue to fire in south central Iowa, on the
850mb convergence, which though weakening, remains convectively
active. I have had to extend the pops along that axis of
convergence through early afternoon, which is narrow and extended
from near Ottumwa, through Iowa City, to Jo Daviess county. It
doesn't look like heavy amounts are going to happen, but it's
enough of a chance that this now is falling into hours of the day
which had been forecast to be dry. By mid afternoon, it continues
to look likely we'll be in a dry period, with building heat in all
areas.

&&

.SYNOPSIS...
Issued at 357 AM CDT Tue Sep 10 2019

A very warm and humid airmass was in place over the forecast area
early this morning. 2 am conditions were more typical of an
August afternoon with temperatures in the upper 70s to around 80
and dewpoints in the upper 60s to lower 70s. Strong to severe
thunderstorms have been festering all night over the north to
northwest half of the forecast area as upper level impulses were
interacting with the very high CAPE, impressive low level shear
and warm front that was stretched roughly from Sterling through
Savanna, Illinois to Independence, Iowa. Regional VAD wind
profilers showed a south to southwesterly 40 to 50 kt low level
jet, which was capping convection over the southern half of the
forecast area, but resulting in breezy surface conditions. Area
radars at 3 am showed the strongest storms exiting out of
northwest Illinois while weak, elevated showers were found over
east central and southeast Iowa. Another round of more scattered
thunderstorms was over central and western Iowa.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 357 AM CDT Tue Sep 10 2019

The near term focus remains on the unseasonably warm temperatures
and potential for thunderstorms. A weak impulse in the
southwesterly upper level flow should continue to drive the
scattered convection over central and western Iowa east to
northeast. The latest high res models have these cells moving into
east central Iowa, mainly north of I-80 through mid morning, then
dissipating as the nocturnal low level jet influence wanes. Have
trended the forecast along these lines, with pops remaining over
the north and northeast this morning. As these move into an area
of persistent 0-3 km shear of 30 to 40 kts, high surface CAPE,
and the warm front over east central IA into northwest Illinois,
some of these could again produce strong winds. Heavy rain will
continue to be likely, but with fast storm movement, flooding
should not be an issue despite some areas along the highway 20
corridor having received 1 to perhaps 3 inches overnight, based
on radar estimates.

Will then keep low confidence chance pops going over mainly the
north from mid afternoon through overnight, closest to the warm
front and better forcing with the storm track setting up across
the northern plains to the western Great Lakes. With weaker shear
profiles and lower CAPE, conditions will be less favorable for
severe storms.

After the very warm start today, temperatures will easily climb
into the mid to upper 80s with breezy south to southwest winds
continuing. in the deeply mixed airmass south of the northward
lifting warm front. With dewpoints holding in the upper 60s to
near mid 70s in some sites, heat index readings will reach into
the lower 90s. The lingering humidity will then hold overnight
lows in the upper 60s to around 70.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 357 AM CDT Tue Sep 10 2019

Wednesday will be similar to today with continued very warm and
humid conditions and low confidence, chance pops for
thunderstorms across the north through the day. Temperatures will
again top out in the mid to upper 80s with overnight lows in the
upper 60s to lower 70s. Rain and thunderstorm chances increase
overnight into Thursday over especially the northwest, closest to
the stalled boundary under increasing upper level forcing ahead of
the upper level trough moving into the plains. This upper system
sends a cold front through the area late Thursday into Thursday
evening supporting widespread high pops. This system will also
expand the likelihood for widespread rain into the central and
southern half of the forecast area.

Friday and Saturday will be drier and not as warm under passing
high pressure. A warming trend then follows for Sunday into Monday
as models have an upper level ridge rebuilding over the region.
A weak front may provide at least low chances for rain Saturday
night into Sunday, but due to poor model agreement, the forecast
is largely dry for now.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 638 AM CDT Tue Sep 10 2019

Scattered showers and brief thunderstorms will affect the CID and
DBQ terminals until around mid morning. Diminishing southwest
winds around 35 to 40 kts around 5000 to 2000 ft agl will result
in low level wind shear conditions until around 13z at MLI, while
conditions are expected to be too marginal to mention at the other
terminals. Through the rest of today into tonight, VFR conditions
are expected with gusty southwest winds during the daylight hours.
Scattered showers and thunderstorms are possible from late
afternoon and evening, especially at CID and DBQ. This potential
was only included in DBQ as a prob30 group late tonight, based on
current forecast confidence levels.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Sep 10, 4:19 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
419 AM CDT Tue Sep 10 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
419 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected early this morning across
east central Iowa and northwest Illinois. An isolated severe
storm with damaging wind is possible northwest of a line from
Williamsburg to Freeport Illinois. Heavy rain and frequent
lightning is also possible.

Scattered thunderstorms may redevelop this afternoon and continue
overnight, mainly north of highway 30. The main threats from
these storms would be strong gusty winds, frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible mainly north of Interstate 80
Wednesday afternoon and Wednesday night. Severe weather is not
expected.

Severe storms are possible Thursday as a cold front moves through
the area. The Storm Prediction Center has a slight risk in place
west of a line from Fairfield through Iowa city to Dyersville and
a marginal risk for most of the remainder of the outlook area. The
main severe weather threats appear to be damaging wind and large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today or tonight.

DLS

In the hours before

Local storm report, Sep 10, 8:18 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 AM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     LA MOTTE                42.30N 90.62W
09/10/2019                   JACKSON            IA   TRAINED SPOTTER

            CORRECTS PREVIOUS REPORT. GRAIN BIN
            COLLAPSED, MULTIPLE TREES DOWN. TIME
            ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Sep 10, 8:48 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            ORANGEVILLE             42.47N 89.65W
09/10/2019                   STEPHENSON         IL   EMERGENCY MNGR

            RICHLAND CREEK OUT OF ITS BANKS AND
            CONTINUING TO RISE DUE TO RECENT RAIN.

&&

GROSS
Local storm report, Sep 10, 9:32 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HEAVY RAIN       JESUP                   42.48N 92.07W
09/10/2019  M3.05 INCH       BUCHANAN           IA   PUBLIC

&&

GROSS
Local storm report, Sep 10, 9:34 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 AM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     1 W INDEPENDENCE        42.47N 91.92W
09/09/2019                   BUCHANAN           IA   TRAINED SPOTTER

            SEVERAL SMALL TO MEDIUM SIZE BRANCHES DOWN.

0915 PM     TSTM WND GST     1 W INDEPENDENCE        42.47N 91.92W
09/09/2019  E60 MPH          BUCHANAN           IA   TRAINED SPOTTER

0915 PM     TSTM WND DMG     2 WNW BRANDON           42.33N 92.04W
09/09/2019                   BUCHANAN           IA   LAW ENFORCEMENT

            POWER POLE DOWN. TIME ESTIMATED FROM RADAR.

1200 AM     TSTM WND DMG     TIPTON                  41.77N 91.13W
09/10/2019                   CEDAR              IA   LAW ENFORCEMENT

            LARGE TREE DOWN.

1221 AM     TSTM WND DMG     MAQUOKETA               42.07N 90.67W
09/10/2019                   JACKSON            IA   LAW ENFORCEMENT

            TREE DOWN ON A POWER LINE.

1230 AM     TSTM WND DMG     OXFORD JUNCTION         41.99N 90.95W
09/10/2019                   JONES              IA   LAW ENFORCEMENT

            A FEW BRANCHES AND LIMBS DOWN. TIME
            ESTIMATED FROM RADAR.

0103 AM     TSTM WND GST     1 WNW MAQUOKETA         42.07N 90.68W
09/10/2019  M50 MPH          JACKSON            IA   DEPT OF HIGHWAYS

            IOWA DOT RWIS AT US 61 AND HIGHWAY 64.

0113 AM     TSTM WND GST     1 WNW MAQUOKETA         42.07N 90.68W
09/10/2019  M60 MPH          JACKSON            IA   DEPT OF HIGHWAYS

            IOWA DOT RWIS AT US 61 AND HIGHWAY 64.

0125 AM     TSTM WND DMG     ELIZABETH               42.32N 90.22W
09/10/2019                   JO DAVIESS         IL   LAW ENFORCEMENT

            LARGE TREE DOWN ON HIGHWAY 20.

0200 AM     TSTM WND DMG     LA MOTTE                42.30N 90.62W
09/10/2019                   JACKSON            IA   TRAINED SPOTTER

            CORRECTS PREVIOUS REPORT. GRAIN BIN
            COLLAPSED, MULTIPLE TREES DOWN. TIME
            ESTIMATED FROM RADAR.

0210 AM     TSTM WND GST     3 N STOCKTON            42.40N 90.00W
09/10/2019  M56 MPH          JO DAVIESS         IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       2 E DUBUQUE             42.50N 90.65W
09/10/2019  M1.74 INCH       DUBUQUE            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION DBQI4 NO.2-RIVER.

0600 AM     HEAVY RAIN       INDEPENDENCE            42.47N 91.90W
09/10/2019  M2.15 INCH       BUCHANAN           IA   MESONET

            MESONET STATION IDPI4 WAPSIPINICAN RIVER.

0600 AM     HEAVY RAIN       WAUPETON                42.67N 90.88W
09/10/2019  M3.32 INCH       DUBUQUE            IA   MESONET

            MESONET STATION WPNI4 MISSISSIPPI RIVER.

0630 AM     HEAVY RAIN       ELIZABETH               42.32N 90.23W
09/10/2019  M1.71 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION EZBI2 ELIZABETH.

0652 AM     HEAVY RAIN       1 NW DUBUQUE            42.52N 90.70W
09/10/2019  M1.69 INCH       DUBUQUE            IA   TRAINED SPOTTER

            OVERNIGHT TOTAL.

0700 AM     HEAVY RAIN       1 WNW INDEPENDENCE      42.47N 91.91W
09/10/2019  M1.50 INCH       BUCHANAN           IA   COCORAHS

            COCORAHS STATION IA-BC-8 INDEPENDENCE 0.9
            WNW.

0700 AM     HEAVY RAIN       BELLEVUE                42.26N 90.42W
09/10/2019  M1.80 INCH       JACKSON            IA   MESONET

            MESONET STATION BLVI4 MISSISSIPPI RIVER.

0700 AM     HEAVY RAIN       1 W MAQUOKETA MUNICIPAL 42.05N 90.75W
09/10/2019  M2.17 INCH       JACKSON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MKTI4 MAQUOKETA.

0700 AM     HEAVY RAIN       2 W AFOLKEY             42.43N 89.60W
09/10/2019  M2.33 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-23 DAKOTA 4.8 NW.

0700 AM     HEAVY RAIN       3 NNE MC CONNELL        42.47N 89.72W
09/10/2019  M2.94 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-8 WINSLOW 4.3 ESE.

0700 AM     HEAVY RAIN       1 NW ONECO              42.50N 89.68W
09/10/2019  M3.55 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-3 ORANGEVILLE 2.8 NW.

0700 AM     HEAVY RAIN       2 ENE DUBUQUE           42.52N 90.65W
09/10/2019  M2.28 INCH       DUBUQUE            IA   MESONET

            MESONET STATION DLDI4 MISSISSIPPI RIVER.

0707 AM     HEAVY RAIN       3 N STOCKTON            42.40N 90.00W
09/10/2019  M2.87 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            24-HR RAINFALL TOTAL, 2.59 INCHES FELL WITH
            EARLY MORNING STORM.

0716 AM     HEAVY RAIN       1 S HAZLETON            42.60N 91.91W
09/10/2019  M1.55 INCH       BUCHANAN           IA   MESONET

            MESONET STATION FW1748 HAZELTON.

0718 AM     HEAVY RAIN       AURORA                  42.62N 91.73W
09/10/2019  M1.75 INCH       BUCHANAN           IA   MESONET

            MESONET STATION FW1481 AURORA.

0840 AM     FLOOD            ORANGEVILLE             42.47N 89.65W
09/10/2019                   STEPHENSON         IL   EMERGENCY MNGR

            RICHLAND CREEK OUT OF ITS BANKS AND
            CONTINUING TO RISE DUE TO RECENT RAIN.

0927 AM     HEAVY RAIN       JESUP                   42.48N 92.07W
09/10/2019  M3.05 INCH       BUCHANAN           IA   PUBLIC

&&
Local storm report, Sep 10, 10:58 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 AM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND DMG     MASSILLON               41.92N 90.92W
09/10/2019                   CEDAR              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. SEVERAL LARGE TREE
            BRANCHES DOWN IN TOWN. TIME ESTIMATED FROM
            RADAR.

&&

GROSS
Local storm report, Sep 10, 11:00 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND DMG     LOWDEN                  41.86N 90.92W
09/10/2019                   CEDAR              IA   CO-OP OBSERVER

            FEW LARGE 5 INCH TREE LIMBS DOWN IN TOWN.
            TIME ESTIMATED FROM RADAR.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:20 AM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess27 min
Sep 10, 1:46 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson44 min
Sep 10, 1:52 AM CDTSevere Thunderstorm WarningDVNJo Daviess41 min
Sep 10, 8:45 AM CDTAreal Flood WarningDVNStephenson3 hr

Nearby

Areal Flood Warnings in Illinois, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.